STEVENS-JOHNSON SYNDROME

By Gary M. White, MD

Stevens-Johnson Syndrome


Stevens-Johnson Syndrome (SJS) is a serious allergic reaction characterized by ocular and oral inflammation and diffuse skin reaction or erythema and bulla formation. A continuum exists between SJS and TEN with the amount of bulla formation and denudation differentiating the two. For a similar condition in children caused my Mycoplasma pneumonia, see Mycoplasma pneumoniae-induced rash and mucositis.

Drugs

The risk of developing SJS varies for individual drugs. In one study [NEJM 1995;333;1600], the highest risk was with sulfonamide antibiotics which conferred a risk of 4.5 cases per million users per week. Trimethoprim-sulfamethoxazole was the sulfonamide most frequently used by affected patients. Other high risk agents included anticonvulsants, cephalosporins, quinolones, tetracyclines, aminopenicillins, NSAIDs and interestingly, systemic steroids. In one study of anticonvulsants [Lancet 1999;353;2190], 16% of cases of SJS or TEN were associated with short term (8 weeks) of use of antiepileptic drugs (e.g. phenytoin, carbamazepine, phenobarbital, and lamotrigine). In that study, valproic acid did not appear to be associated with SJS/TEN.

Clinical

Inflammation, crusting and redness of the conjunctival, oral and genital mucosa are characteristic in Stevens Johnson syndrome. Headache, fever, malaise and erythema multiforme lesions also occur. The disease occurs most commonly in children triggered by a drug. Inability to eat, fluid loss, and infection are significant complications. These patients may go on to develop TEN. Multiple eruptive melanocytic nevi after Stevens-Johnson syndrome have been reported [JAAD 1997;37;337].

A photo induced SJS has been described. Reported cases have been associated with a ciprofloxicin, sulfasalazine, clobazam, hydroxychloroquine, and naproxen. [JAAD Sept 2014]

Diagnosis

It has been asserted that SJS and EM are distinct diseases. A histologic study supported this assertion by finding that severe EM showed a lichenoid inflammatory infiltrate with prominent exocytosis and keratinocyte necrosis limited to the basal layer, whereas SJS demonstrated marked necrosis of the epidermis and only a minimal inflammatory infiltrate with much less exocytosis.

Treatment

Treatment is similar to that of toxic epidermal necrolysis, although admission to a burn unit usually not necessary. Immediate cessation of the offending drug is of course mandatory.

Various reports suggest cyclosporin has value in the treatment of SJS/TEN [JAAD 2014;71:941–947]. Given a report on the value of etanercept 50 mg subcutaneous in the treatment of TEN, its use may be considered here as well. See toxic epidermal necrolysis for dosing.

Hospitalization is necessary. See example orders for admission acute blistering.

Recurrence

In one study of 42 patients [JAMA 2014;311:2231-32], 7% developed SJS or TEN again suggesting individual susceptibility. The median time to recurrence was 315 days.

Additional Pictures

Stevens-Johnson Syndrome Stevens-Johnson Syndrome

References

Labial adhesions caused by Stevens–Johnson syndrome Dermatologica Sinica 33 (2015) 239-240

RegionalDerm

Homepage | FAQs | Contact Dr. White


It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.